EconPapers    
Economics at your fingertips  
 

Fiscal consolidation with tax evasion and corruption

Evi Pappa (), Rana Sajedi and Eugenia Vella

Journal of International Economics, 2015, vol. 96, issue S1, S56-S75

Abstract: Cross-country evidence highlights the importance of tax evasion and corruption in determining the size of fiscal multipliers. We introduce these two features in a New Keynesian model and revisit the effects of fiscal consolidations. VAR evidence for Italy suggests that spending cuts reduce tax evasion, while tax hikes increase it. In the model, spending cuts induce a reallocation of production towards the formal sector, thus reducing tax evasion. Tax hikes increase the incentives to produce in the less productive shadow sector, implying higher output and unemployment losses. Corruption further amplifies these losses by requiring larger hikes in taxes to reduce debt. We use the model to assess the recent fiscal consolidation plans in Greece, Italy, Portugal and Spain. Our results corroborate the evidence of increasing levels of tax evasion during these consolidations and point to significant output and welfare losses, which could be reduced substantially by combating tax evasion and corruption.

Keywords: Tax evasion; Corruption; Austerity; VAR; DSGE-model (search for similar items in EconPapers)
JEL-codes: E02 E62 H30 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (34) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199614001494
Full text for ScienceDirect subscribers only

Related works:
Chapter: Fiscal Consolidation with Tax Evasion and Corruption (2014)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:96:y:2015:i:s1:p:s56-s75

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-07-12
Handle: RePEc:eee:inecon:v:96:y:2015:i:s1:p:s56-s75